Open Excellence is the Foundation for Excellence in Mental Health Care. We are excited to announce the launch of our redesigned website and new look. Come check it out, and join us as we work to bring excellence to the practice of mental health care.

Learn

February 1, 2019 by RxISK.org

Serotonin Syndrome

(RxISK.org) – It is commonly recognized that certain medications should not be administered with some others. What is not well known is that several over the counter (OTC) medications and herbal supplements can be lethal if taken with SSRIs.

I have a patient who was taking fluoxetine and, experiencing some difficulty with sleep, decided to take one tab of melatonin.  He woke up with a red and burning face, headache and blood pressure of 230/180.  He was in a full serotonin syndrome.

Serotonin syndrome symptoms often begin within hours of taking a new medication that affects serotonin levels or excessively increasing the dose of one you are already taking. Symptoms may include: Confusion, agitation or restlessness, dilated pupils, headache, changes in blood pressure and/or temperature, nausea and/or vomiting, diarrhea, rapid heart rate, tremor, loss of muscle coordination or twitching muscles, shivering and goose bumps, heavy sweating.

This syndrome may develop within hours to days of increasing a serotonergic dose or adding a serotonergic agent to a drug regimen already containing a serotonergic medication. Symptoms range from mild and chronic, to others that progress quickly to death.  My patient is lucky to be alive.

It is essential that persons taking medications that raise serotonin levels be warned that they must not add others that are often regarded as “natural” or “safe”.  One of the most potentially dangerous is dextromethorphan  (Benylin)

Since dextromethorphan is commonly recommended to treat a cough, the patient be advised of the risks associated with the use of dextromethorphan in combination with other serotonergic agents.

Who would think that rose hip syrup (a major source of vitamin C) can be just as dangerous?  Or Gingko biloba?

The list of medications to be avoided in conjunctions with SSRIs and SNRIs is lengthy and includes the following:

Tricyclic antidepressants, MAOIs, amphetamines, lithium, bupropion, trazodone, all opiods including methadone, one antibiotic (linezolid), antiemetics including Gravol, dopamine agonists (Levadopa) and bromocriptine, triptans and many others that do not necessarily list serotonin as an ingredient.

In 1999, it was estimated that 85% of prescribers were unaware of serotonin syndrome.( Mackay FJ, Dunn NR, Mann RD. Antidepressants and the serotonin syndrome in general practice. Br J Gen Pract. 1999;49:871-874.)

It is unfortunate that the responsibility often lies with the patient to determine whether or not an added medication is safe or not.  In the case of melatonin, capsules it seems can also contain serotonin.

I am reminded of one of my favourite quotes from Sir William Osler:

“The person who takes medicine must recover twice, once from the disease and once from the medicine.”

Mackay FJ, Dunn NR, Mann RD. Antidepressants and the serotonin syndrome in general practice. Br J Gen Pract. 1999;49:871-874.. Scary indeed.

US Pharm. 2010;35(4)(OTC Trends suppl):13-15.

Editorial Note:  This post was by Dr Irene Campbell-Taylor.  TaperMD is forthcoming from RxISK and will contain guides to medications that can trigger serotonin syndrome.

Source: RxISK.org/serotonin-syndrome/

One thought on “Serotonin Syndrome

  1. Lynn Giddens says:

    My son experienced Serotonin Syndrome x3 and was initially misdiagnosed as taking too much of one medication; but they upped the serotonin levels on each hospitalizations to the point he almost died. Had I not been at home – he would have. His GP who was out of town during this 4 day experience was able to diagnose this when he came to down. He lowered the serotonin increasing drugs and my son’s QT heart levels have been a concern since the episodes.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.


Related Blogs

  • Dr. David Healy

    Dr. David Healy

    Dr. Healy is a professor of psychiatry at Cardiff University in Wales and an author on the history of pharmaceuticals and government regulation.
    READ BLOG
  • Mad In America: Robert Whitaker

    Mad In America: Robert Whitaker

    Journalist and author Bob Whitaker distills the latest in pharmaceutical and mental health research.
    READ BLOG
  • Selling Sickness

    Selling Sickness

    Creating a new partnership movement to challenge the selling of sickness.
    READ BLOG
  • Kathy Brous

    Kathy Brous

    A serial of Kathy's recovery journey as an adult with attachment disorder.
    READ BLOG
  • Nev Jones

    Nev Jones

    Exploring the intersections of psychiatry, philosophy, neuroscience, cultural theory, critical community psychology and the mad/user/survivor movement.
    READ BLOG
  • 1boringoldman

    1boringoldman

    Retired psychiatrist and raconteur offers insightful analysis of the day's events from the woods of Georgia.
    READ BLOG